Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: confused and fed-up..again.. Ron Hill

Posted by Peter on February 18, 2003, at 4:27:02

In reply to Re: confused and fed-up..again.. Peter, posted by Ron Hill on February 18, 2003, at 2:12:07

> Peter,
>
> My heart goes out to you. I've been down that road and it's a tough row to hoe.
>
> If you are bipolar, why are you taking Adderall? Or better yet, why is your pdoc feeding a bipolar patient stimulants??!!
>
> I'm BP II and I'm currently doing very well on 600 mg/day of Lithobid (which controls my hypomania nicely) and 5 mg of the OTC supplement Enada NADH (for atypical depression and irritability). This is only the fourth week of my Enada NADH trial, so it is way too early to predict its long term effectiveness. So far, however, it's working remarkably well in treating my atypical depression (lack of motivation, low energy, anhedonia, hypersomnia) and my irritable mood states.
>
> If the Enada NADH does not poop-out on me, I'll be home free. However, bear in mind that SAM-e also worked well for about five months, but then it turned me into a rage-alcoholic and I had to stop the trial. Time will tell regarding Enada NADH.
>
> I think I posted to you a time or two last year when you were preparing to begin your lithium trial and I was doing my SAM-e trial. What brand of lithium did you try? Was it time release? How long were you on it? How bad was the dizzyness and induced depression?
>
> My strong statement regarding your Adderall reveals my bias against the use of stimulants for bipolar patients. As I shared with you last year, my ordeal started in 1996 when I (a BP II) was misdiagnosised as ADHD (without any formal testing) and put on Ritalin. The Ritalin was great in the beginning. I could focus and concentrate like never before (nor since). But when I started getting moody a couple of months into the trial, the idiot pdoc added Paxil (instead of pulling the Ritalin and putting me on a moodstabilizer as a competent pdoc would).
>
> The Ritalin and Paxil combo pushed me into a full blown mania (as any good pdoc would fully expect). Adding insult to injury, the two-hundred dollar an hour pdoc did not recognize the mania but, instead, kept writing scripts for the pstim and trying different ADs (can you say malpractice?). Once a person gets his/her brain chemistry this screwed up, it's hard to get it squared away.
>
> So again I ask; Why the Adderall? Pstims are very destabilizing for a bipolar patient. Please forgive my rant.
>
> -- Ron
>Hi Ron:
Well, back in the mid-90's my doc started me off with depakote. Since then, whatever else he's placed me on (AD's, stims, etc.), he's always had me continue the mood-stabilizer; and he's always stressed the importance of my staying on a mood-stabilizer. As I mentioned before, though, other doctors whom I've seen for consultations have disagreed with my pdocs opinion that I fall somewhere in the bipolar spectrum, claiming that I am in no way bipolar, but that I have 'depressive anxiety.'
Because my BP (if I really do have it) is so subtle and combined with other symptoms as to make it very difficult to distinguish from ADD, my pdoc began prescribing me stims-again, with therapeutic doses of stabilizers. The stims, while they sometimes make me more moody and irritable, tend to lift my mood and improve my drive and attention for months without my every suddenly fiending for alcohol and drugs (illicit). So, in that sense, the stims aren't a problem for me, as they don't set me off, but rather hold me back. Unfortunately they have no efficacy in the social anxiety department. The only meds so far that do are the SSRI's which do, after a few months, set me off. My pdoc describes the this reaction to taking SSRI's as proof in and of itself that I am bipolar; but other pdocs have told me that SSRI's can induce hypomanic-like behaviour and alcohol craving in those who are not bipolar. That's why other antidepressants were recommended to me TCA's or MAOI's. The latter is more sensible for my social anxiety symptoms and least likely to cause hypomania if I am in fact bipolar, yet it holds with it the price of always having to diligently following diet and medication restrictions. The TCA's treat depressive-anxiety but are very prone to cause mania-switching, so why take the risk? (says my pdoc). That's it in a nutshell. But what is this Enada NADH you're taking? Never heard of it-I got an appt. w/my pdoc on Wednesday-maybe I'll mention it to him. Thanks,
Peter
p.s.-I took lithobid-tried it twice, the second time for longer than the first-but it always made me feel weak, feable, and dizzy.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Peter thread:201313
URL: http://www.dr-bob.org/babble/20030214/msgs/201404.html